Pennsylvania, 2009

Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009

August 2, 2009 · NWS PHI · 6 events in 4 counties and zones

A warm front that moved northeast in the morning and a cold front that arrived from the west late in the day on the 2nd resulted in strong to severe thunderstorms across southeastern Pennsylvania during the late morning. PECO Energy reported about 54,000 of its southeastern Pennsylvania customers lost power due to the lightning and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front that moved northeast in the morning and a cold front that arrived from the west late in the day on the 2nd resulted in strong to severe thunderstorms across southeastern Pennsylvania during the late morning. PECO Energy reported about 54,000 of its southeastern Pennsylvania customers lost power due to the lightning and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 9:19 AM EST, 1 minute earlier.

Area forecast discussion, Aug 2, 9:19 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1019 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH THROUGH THE REGION TODAY. A COLD
FRONT WILL THEN COME DOWN FROM THE NORTHWEST AND CROSS THE REGION
TONIGHT BEFORE STALLING TO THE SOUTH. ANOTHER COLD FRONT IS
EXPECTED TO CROSS THE AREA ON WEDNESDAY AND MIGHT MAKE IT A BIT
FARTHER SOUTH INTO DELMARVA THAN ITS PREDECESSORS BEFORE
DISSIPATING. THIS WOULD PERMIT A HIGH PRESSURE SYSTEM TO BUILD
DEEPER INTO THE MIDDLE ATLANTIC STATES FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST MSAS ANALYSIS SHOWS A VERY STRONG THETA-E RIDGE EXTENDING
THROUGH DELMARVA. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
TRAVERSING THE CWA ALREADY TODAY DROPPING A COPIOUS AMOUNT OF
RAINFALL AND PLENTY OF CG LIGHTNING. PWATS ARE GREATER THAN 1.75 INCHES
BASED OFF THE KLWX 12Z SOUNDING.

OTHERWISE, MODELS CORRECTLY SHOWED A WEAK SHORT WAVE OVER THE AREA
WHICH HELPED THE INITIATION OF THIS MORNINGS SHOWERS AND TSTMS.
MEANWHILE, ANOTHER AREA OF SHOWERS AND TSTMS WAS MOVING EAST FROM
WV AND KY. THIS WAS ASSOCIATED WITH A BETTER ORGANIZED SHORT WAVE
ALOFT. ALTHOUGH MODEL TIMING ON THE SHORT WAVES IS NOT IN CLOSE
AGREEMENT, THERE WAS ENOUGH TO GIVE ME CONFIDENCE THAT THERE WILL
BE CONTINUED SHOWERS AND TSTMS INTO THIS EVENING. A COLD FRONT
SHOULD MOVE THROUGH FROM THE WEST TONIGHT, PUSHING ALL THE SHOWERS
AND TSTMS OUT TO SEA.

SPC HAS ALSO PLACED THE AREA UNDER A SLIGHT RISK DUE TO THE
INSTABILITY AND OUR POSITION VS THE UPPER JET LIFTING OUT TO THE
NW.

FCST TEMPS WERE GENERALLY CLOSER TO THE MET THAN THE MAV.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE MOVES OVER THE AREA, BUT WE REMAIN IN WEAK CYCLONIC
FLOW ALOFT. FOR NOW I WENT WITH A DRY FORECAST, BUT IF ANY
SHORTWAVES MOVE THROUGH ALOFT, ISOLATED TSTMS COULD FORM MONDAY
AFTN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THERE IS INCREASED CHANCE OF THUNDERSTORMS ON TUESDAY AS THE NEXT
COLD FRONT APPROACHES. FROM WEDNESDAY DAY INTO THURSDAY NIGHT WE
KEPT A NORTHWEST TO SOUTHEAST POP GRADIENT BECAUSE OF THE FORECAST
LOCATION AND THEN PROXIMITY OF THE FRONT TO OUR CWA. WE WENT DRY
EVERYWHERE FRIDAY AND SATURDAY WITH DRY NW FLOW ALOFT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

WELL, THE TAFS GOT COMPLICATED IN A HURRY THIS MORNING AS THERE ARE
SEVERAL FACTORS THAT ARE COMING INTO PLAY.  FIRST, LATEST RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS IN ERN PA AND DOWN TOWARDS
WASHINGTON DC.  THE STORMS IN ERN PA ARE OBVIOUSLY, THE MORE
IMMEDIATE THREAT AND HAD TO INCLUDE VCTS AND TSRA AT KRDG AND VCTS
AT KABE.  NOT SURE HOW FAR EAST THESE STORMS WILL GET OR IF THE
STORMS NEAR DC WILL EVENTUALLY IMPACT THE PHILLY METRO TERMINALS.
THE NEXT CONCERN IS THE LOW CLOUDS AND FOG THAT ARE BEGINNING TO
AFFECT PORTIONS OF THE REGION.  MOST LOCATIONS WITH THE EXCEPTION OF
KABE AND KRDG HAVE IFR TO LIFR CIGS THIS MORNING.  MOST AREAS STILL
HAVE MVFR VSBYS, BUT IT APPEARS THAT SOME IFR AND EVEN LIFR VSBYS
MAY FOLLOW AS WELL.  THE LOW CLOUDS AND FOG SHOULD BURN OFF SHORTLY
AFTER DAYBREAK.  THEN, MORE WIDESPREAD SHOWERS AND TSRA ARE EXPECTED
LATER THIS MORNING AND INTO THE AFTN.  THE LATEST GUIDANCE APPEARS
THERE MAY BE A BREAK LATER IN THE AFTN BEFORE MORE SHOWERS AND
STORMS IN THE EVENING.  THIS IS A LOW CONFIDENCE FCST WRT THE TIMING
OF THE PRECIP AS MUCH OF THIS FCST IS BEING INFLUENCED BY UPPER
LEVEL DISTURBANCES AND EACH COMPUTER MODEL HANDLES THEM
DIFFERENTLY.  THERE IS ALSO THE POTENTIAL FOR VERY HEAVY RAIN WITH
ANY OF THE THUNDERSTORMS.  HOWEVER, IT DOES APPEAR THAT VFR CONDS
WILL GENERALLY BE PREVALENT OUTSIDE OF ANY SHWRS/TSRA WHERE MVFR AND
IFR WILL CERTAINLY BE THE RULE.  OVERALL, NOT THE BEST DAY TO BE
FLYING IN THE LOCAL AREA.

OUTLOOK...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE FOR MONDAY THROUGH
WEDNESDAY, WITH A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.  HOWEVER, IT APPEARS THAT SHOWERS AND
THUNDERSTORMS MAY BE MORE ORGANIZED BY WEDNESDAY AS ANOTHER CDFNT
APPROACHES THE REGION.

&&

.MARINE...
SEVERAL WEATHER FEATURES WILL IMPACT THE AREA TODAY AS SEVERAL UPPER
LEVEL DISTURBANCES AND FRONTAL BOUNDARIES BRING UNSETTLED WX TO THE
AREA.  THE LATEST MDLS  BRINGS A SFC LOW AND UPPER LEVEL SYSTEM
THROUGH OUR AREA THIS AFTN INTO TONIGHT.  HOWEVER, THE GFS IS
STRONGER WITH THE SFC LOW BY THE TIME IT REACHES THE CSTL WATERS
OVERNIGHT TONIGHT.  AS A RESULT, THE WAVEWATCH, WHICH IS BASED ON
THE GFS INDICATES SOME POTENTIAL FOR SCA WITH 5 FT SEAS TONIGHT.
HOWEVER, NONE OF THE OTHER MODELS ARE AS ROBUST WITH THIS LOW AND
WITH A MARGINAL CASE FOR SCA, WILL HOLD OFF ATTM AND CONTINUE TO
MONITOR THE SITUATION.  HIGH PRESSURE WILL THEN BUILD IN FOR MONDAY
THROUGH MIDWEEK.  ANOTHER COLD FRONT WILL APPROACH THE REGION ABOUT
WEDNESDAY.  IT APPEARS THAT WINDS AND SEAS OUTSIDE OF TSTMS WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA MONDAY THROUGH MIDWEEK.

&&

.HYDROLOGY...
RAINFALL IS EXPECTED TO BE 1 TO 2 INCHES AND GRIDDED FLASH FLOOD
GUIDANCE SHOWS SOME AREAS IN THE NEWLY ISSUED WATCH NOT EVEN
NEEDING 1 INCH IN AN HOUR OR 2 INCHES IN 3 HOURS. RAINFALL RATES
FROM SOME SHOWERS AND TSTMS SHOULD REACH 2 INCHES AN HOUR.
THEREFORE THE FLASH FLOOD WATCH WAS ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ001-007>010-012-
     013-015-017>019.
DE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...HEAVENER/STAUBER
SHORT TERM...STAUBER
LONG TERM...GIGI/STAUBER
AVIATION...NIERENBERG
MARINE...NIERENBERG
HYDROLOGY...
Hazardous weather outlook, Aug 2, 1:43 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-
067>071-031000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
243 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD HAVE
STRONG GUSTY WINDS, VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-024>026-031000-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE REGION
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002-003-MDZ012-015-019-020-NJZ016-020>023-027-031000-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-031000-
DELAWARE BEACHES-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY COULD HAVE STRONG GUSTY WINDS AND VERY HEAVY
RAINFALL AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RNS

In the hours before

Special weather statement, Aug 2, 5:28 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT SUN AUG 2 2009

PAZ067-068-070-071-021115-
CHESTER PA-DELAWARE PA-MONTGOMERY PA-PHILADELPHIA PA-
628 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE...MONTGOMERY
AND PHILADELPHIA COUNTIES...

AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF WEST CHESTER...MOVING NORTHEAST
AT 40 MPH. THE THUNDERSTORM WILL BE NEAR WEST CONSHOHOCKEN...
CONSHOHOCKEN AROUND 645 AM...HATBORO AND FORT WASHINGTON AROUND 700
AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS
Special weather statement, Aug 2, 6:00 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 AM EDT SUN AUG 2 2009

NJZ015-019-PAZ067>071-021200-
BUCKS PA-CHESTER PA-DELAWARE PA-MERCER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
700 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CHESTER...
DELAWARE...MERCER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF PHILADELPHIA...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WYNCOTE...CHESTNUT HILL
AROUND 715 AM...JENKINTOWN...BRYN ATHYN AROUND 730 AM...WOODBOURNE...
FEASTERVILLE AROUND 745 AM...WOODSIDE AND YARDLEY AROUND 800 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS
Special weather statement, Aug 2, 7:00 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 AM EDT SUN AUG 2 2009

NJZ010-012>015-019-020-026-021300-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-MERCER NJ-MIDDLESEX NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
800 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BURLINGTON...
MERCER...MIDDLESEX...MONMOUTH...NORTHERN OCEAN AND SOUTHERN SOMERSET
COUNTIES...

AT 758 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF TRENTON...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR CLOVERHILL AROUND 805 AM...
EDINBURG...WINDSOR...PRINCETON JUNCTION...PRINCETON AROUND 810 AM...
KINGSTON...ROCKY HILL...IMLAYSTOWN...BELLE MEAD AROUND 815 AM AND
HIGHTSTOWN AROUND 820 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Special weather statement, Aug 2, 7:46 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
846 AM EDT SUN AUG 2 2009

PAZ060-067-070-021445-
BERKS PA-CHESTER PA-DELAWARE PA-
846 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS...CHESTER AND DELAWARE
COUNTIES...

AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR GLEN ROY...WOMELSDORF AROUND
920 AM...MOUNT VERNON...ROBESONIA...STRAUSSTOWN AROUND 925 AM...
ATGLEN...HOMEVILLE...OXFORD...WERNERSVILLE AROUND 930 AM AND
COCHRANVILLE AROUND 935 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF THE THUNDERSTORM MAINTAINS ITS CURRENT RAINFALL INTENSITY, IT MAY
BECOME NECESSARY TO ISSUE A FLASH FLOOD WARNING.

STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE WITH THIS STORM AT THE
LEAST. THIS STORM IS STILL SHOWING INDICATIONS OF BEING SEVERE AND
IT ALSO MAY BECOME NECESSARY TO ISSUE A SEVERE THUNDERSTORM WARNING.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Local storm report, Aug 2, 8:20 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 AM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND GST     2 NW EWING              40.29N 74.83W
08/02/2009  E64.00 MPH       MERCER             NJ   EMERGENCY MNGR

            64 MPH WIND GUST WAS MEASURED AT TRENTON/MERCER COUNTY
            AIRPORT. A COUPLE OF PLANES WERE FLIPPED ON THEIR SIDE
            AND THERE WAS DAMAGE TO A HANGAR.

&&

ROBERTSON
Special weather statement, Aug 2, 8:46 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
946 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-012-NJZ016-017-PAZ060-067-068-070-021545-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-KENT MD-
MONTGOMERY PA-NEW CASTLE DE-SALEM NJ-
946 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CECIL...CHESTER...
DELAWARE...GLOUCESTER...KENT...MONTGOMERY...NEW CASTLE AND SALEM
COUNTIES...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
READING TO 21 MILES WEST OF ELKTON TO 23 MILES SOUTHWEST OF
MIDDLETOWN...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
ROCK SPRINGS...RICHARDSMERE...MORGNEC...KENNEDYVILLE AROUND 950 AM...
LORANE...WEST NOTTINGHAM...ELVERSON...ATGLEN AROUND 955 AM...
BIRDSBORO AND MOUNT VERNON AROUND 1000 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ADDITIONAL FLASH FLOOD WARNINGS MAY BECOME NECESSARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG

The radar

The Dover AFB radar (KDOX), 116 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chester

When
August 2, 9:20 AM EST to 10:00 AM EST
Where
Chester County, Oxford to 2.33 mi SSE of Paoli
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.780, -75.980

A squall line of severe thunderstorms tore down numerous tree limbs and trees mainly across the southeastern half of Chester County.

Lightning, Philadelphia

When
August 2, 9:25 AM EST
Where
Philadelphia County, 0.82 mi ESE of Chestnut Hill
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.064, -75.187

The vacant historic Garrett-Dunn House in the Mount Airy section of Philadelphia was struck and destroyed by lightning.

Thunderstorm Wind, Delaware

When
August 2, 10:05 AM EST to 10:06 AM EST
Where
Delaware County, 0.35 mi WSW of Markham to 0.54 mi SW of Zebleys Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.879, -75.526

A line of severe thunderstorms tore down several trees in Bethel and Concord Townships.

Thunderstorm Wind, Philadelphia

When
August 2, 10:10 AM EST to 10:20 AM EST
Where
Philadelphia County, 2.07 mi S of Overbrook to 1.76 mi N of Roxborough
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.950, -75.250

A severe thunderstorm knocked down a few trees within Philadelphia. The combination of the damaging winds, lightning and heavy rain caused about 11,000 homes and businesses within the city to lose power.

Thunderstorm Wind, Delaware

When
August 2, 10:20 AM EST
Where
Delaware County, 0.03 mi ENE of East Lansdowne
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.930, -75.269

A severe thunderstorm tore down a few trees in Yeadon Borough. One downed tree blocked the intersection of Providence Road and Lansdowne Avenue.

Thunderstorm Wind, Bucks

When
August 2, 10:37 AM EST to 11:00 AM EST
Where
Bucks County, Warminster to 0.52 mi NNE of Fairless
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.200, -75.100

A squall line of severe thunderstorms downed numerous tree limbs and several trees across the southern or lower part of Bucks County. Broken tree limbs littered several roadways in the county. The combination of lightning and damaging winds caused about 11,000 homes and businesses to lose power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193287, 193201, 193302, 193291, 193305, 193341.